Format

Send to

Choose Destination
Mol Clin Oncol. 2017 Oct;7(4):543-546. doi: 10.3892/mco.2017.1353. Epub 2017 Jul 28.

Intestinal atresia following chemotherapy, presenting as superior mesenteric artery syndrome: A case report.

Author information

1
Department of Gastroenterology, The Third Affiliated Hospital of Sun Yat-sen University, Guangzhou, Guangdong 510630, P.R. China.
2
Department of Medical Oncology, Sun Yat-sen University Cancer Center, Guangzhou, Guangdong 510060, P.R. China.

Abstract

Multi-agent chemotherapy is recognized as the most common and effective treatment for Burkitt lymphoma, and intestinal mucosal injury is a common gastrointestinal complication following intensive chemotherapy. The aim of the present study was to describe a case of non-Hodgkin lymphoma with intestinal obstruction after chemotherapy in a young adult. The patient presented with aggravated vomiting during the second session of chemotherapy, which was initially attributed to superior mesenteric artery syndrome. However, following surgical intervention, the symptom was proven to be due to extreme intestinal stenosis in the ascending part of the duodenum. The patient underwent duodenojejunectomy and end-to-side anastomosis, and he recovered well from the operation. Although intestinal perforation and hemorrhage induced by chemotherapy have been previously reported sporadically, to the best of our knowledge, this is the first case report of distal duodenal obstruction due to intestinal atresia induced by polychemotherapy for lymphoma. We herein analyze the possible underlying reasons for the intestinal atresia and review the clinical and pathological characteristics of previously published relevant studies. The present findings may be helpful for increasing clinical awareness of this type of complication, as well as improving the management of patients treated with cytotoxic chemotherapeutic agents.

KEYWORDS:

atresia; chemotherapy; intestinal obstruction; non-Hodgkin lymphoma; superior mesenteric artery syndrome

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center